Acute Heroin Intoxication Revisited: Unique Features in Taiwan Area

戴 世澤(Shih-Tse Tai), 陳 保羅(Paul Chan), 葉 祖青(Tsu-Ching Yeh), 王 崇仁(Chung-Jen Wang), 丁 予安(Yu-An Ding)

Research output: Contribution to journalArticle

Abstract

In Taiwan, an increasing incidence of drug abuse, which poses serious public health and medical problems. Appropriate diagnosis and management of acute heroin intoxication becomes an important issue in Taiwan society.18 heroin-related victims encountered in the emergency room and intensive care unit during 1990 and 1993, were included in this study. When a diagnosis of heroin intoxication was suspected, supportive treatment combined with intravenous naloxone were employed.After intravenous injection of naloxone, 13 (72%) patients had a definite response of their sensorium, as well as improvement in respiration. Paroxysmal atrial fibrillation was only found in one case (6%). Other laboratory abnormalities including leucocytosis (90%), elevation of transaminase (70%), remarkable elevation of creatine kinase-MM form (22%), hypoxemia, and hypercapnia (40%) were noted. There were a few complications developed: pneumonia (17%), septic pulmonary emboli (6%), acute endocarditis (6%) , and pulmonary edema (40%). Seven patients of pulmonary edema recovered immediately after oxygen therapy at the intensive care unit. No fatality was noted of these 18 cases. The characteristics of our study cases were distinct from previous reports with positive finding of diphenylhydramine, negative urine quinine test, low titer of HIV, hepatitis B and C but a few cases with impaired liver function.From this study, we suggested acute heroin intoxication in Taiwan do have some endemic significance in the clinical manifestations.
Original languageEnglish
Pages (from-to)364-372
Number of pages9
JournalJournal of Medical Sciences (Taiwan)
Volume16
Issue number6
Publication statusPublished - 1996
Externally publishedYes

Fingerprint

Heroin
Taiwan
Pulmonary Edema
Naloxone
Intensive Care Units
MM Form Creatine Kinase
Diphenhydramine
Quinine
Hypercapnia
Leukocytosis
Emergency Medical Services
Hepatitis C
Transaminases
Endocarditis
Embolism
Hepatitis B
Intravenous Injections
Atrial Fibrillation
Substance-Related Disorders
Hospital Emergency Service

Keywords

  • 急性海洛因中毒
  • 肝炎
  • 肺水腫
  • acute heroin intoxication
  • hepatitis
  • pulmonary edema

Cite this

戴世澤(Shih-Tse T, 陳保羅(Paul C, 葉祖青(Tsu-Ching Y, 王崇仁(Chung-Jen W, & 丁予安(Yu-An D (1996). Acute Heroin Intoxication Revisited: Unique Features in Taiwan Area. Journal of Medical Sciences (Taiwan), 16(6), 364-372.

Acute Heroin Intoxication Revisited: Unique Features in Taiwan Area. / 戴世澤(Shih-Tse Tai); 陳保羅(Paul Chan); 葉祖青(Tsu-Ching Yeh); 王崇仁(Chung-Jen Wang); 丁予安(Yu-An Ding).

In: Journal of Medical Sciences (Taiwan), Vol. 16, No. 6, 1996, p. 364-372.

Research output: Contribution to journalArticle

戴世澤(Shih-TseT, 陳保羅(PaulC, 葉祖青(Tsu-ChingY, 王崇仁(Chung-JenW & 丁予安(Yu-AnD 1996, 'Acute Heroin Intoxication Revisited: Unique Features in Taiwan Area', Journal of Medical Sciences (Taiwan), vol. 16, no. 6, pp. 364-372.
戴世澤(Shih-TseT, 陳保羅(PaulC, 葉祖青(Tsu-ChingY, 王崇仁(Chung-JenW, 丁予安(Yu-AnD. Acute Heroin Intoxication Revisited: Unique Features in Taiwan Area. Journal of Medical Sciences (Taiwan). 1996;16(6):364-372.
戴世澤(Shih-Tse Tai) ; 陳保羅(Paul Chan) ; 葉祖青(Tsu-Ching Yeh) ; 王崇仁(Chung-Jen Wang) ; 丁予安(Yu-An Ding). / Acute Heroin Intoxication Revisited: Unique Features in Taiwan Area. In: Journal of Medical Sciences (Taiwan). 1996 ; Vol. 16, No. 6. pp. 364-372.
@article{ad22cfad55e94eaba8389a04b1ee1857,
title = "Acute Heroin Intoxication Revisited: Unique Features in Taiwan Area",
abstract = "In Taiwan, an increasing incidence of drug abuse, which poses serious public health and medical problems. Appropriate diagnosis and management of acute heroin intoxication becomes an important issue in Taiwan society.18 heroin-related victims encountered in the emergency room and intensive care unit during 1990 and 1993, were included in this study. When a diagnosis of heroin intoxication was suspected, supportive treatment combined with intravenous naloxone were employed.After intravenous injection of naloxone, 13 (72{\%}) patients had a definite response of their sensorium, as well as improvement in respiration. Paroxysmal atrial fibrillation was only found in one case (6{\%}). Other laboratory abnormalities including leucocytosis (90{\%}), elevation of transaminase (70{\%}), remarkable elevation of creatine kinase-MM form (22{\%}), hypoxemia, and hypercapnia (40{\%}) were noted. There were a few complications developed: pneumonia (17{\%}), septic pulmonary emboli (6{\%}), acute endocarditis (6{\%}) , and pulmonary edema (40{\%}). Seven patients of pulmonary edema recovered immediately after oxygen therapy at the intensive care unit. No fatality was noted of these 18 cases. The characteristics of our study cases were distinct from previous reports with positive finding of diphenylhydramine, negative urine quinine test, low titer of HIV, hepatitis B and C but a few cases with impaired liver function.From this study, we suggested acute heroin intoxication in Taiwan do have some endemic significance in the clinical manifestations.",
keywords = "急性海洛因中毒, 肝炎, 肺水腫, acute heroin intoxication, hepatitis, pulmonary edema",
author = "戴, {世澤(Shih-Tse Tai)} and 陳, {保羅(Paul Chan)} and 葉, {祖青(Tsu-Ching Yeh)} and 王, {崇仁(Chung-Jen Wang)} and 丁, {予安(Yu-An Ding)}",
year = "1996",
language = "English",
volume = "16",
pages = "364--372",
journal = "Journal of Medical Sciences",
issn = "1011-4564",
publisher = "國防醫學院",
number = "6",

}

TY - JOUR

T1 - Acute Heroin Intoxication Revisited: Unique Features in Taiwan Area

AU - 戴, 世澤(Shih-Tse Tai)

AU - 陳, 保羅(Paul Chan)

AU - 葉, 祖青(Tsu-Ching Yeh)

AU - 王, 崇仁(Chung-Jen Wang)

AU - 丁, 予安(Yu-An Ding)

PY - 1996

Y1 - 1996

N2 - In Taiwan, an increasing incidence of drug abuse, which poses serious public health and medical problems. Appropriate diagnosis and management of acute heroin intoxication becomes an important issue in Taiwan society.18 heroin-related victims encountered in the emergency room and intensive care unit during 1990 and 1993, were included in this study. When a diagnosis of heroin intoxication was suspected, supportive treatment combined with intravenous naloxone were employed.After intravenous injection of naloxone, 13 (72%) patients had a definite response of their sensorium, as well as improvement in respiration. Paroxysmal atrial fibrillation was only found in one case (6%). Other laboratory abnormalities including leucocytosis (90%), elevation of transaminase (70%), remarkable elevation of creatine kinase-MM form (22%), hypoxemia, and hypercapnia (40%) were noted. There were a few complications developed: pneumonia (17%), septic pulmonary emboli (6%), acute endocarditis (6%) , and pulmonary edema (40%). Seven patients of pulmonary edema recovered immediately after oxygen therapy at the intensive care unit. No fatality was noted of these 18 cases. The characteristics of our study cases were distinct from previous reports with positive finding of diphenylhydramine, negative urine quinine test, low titer of HIV, hepatitis B and C but a few cases with impaired liver function.From this study, we suggested acute heroin intoxication in Taiwan do have some endemic significance in the clinical manifestations.

AB - In Taiwan, an increasing incidence of drug abuse, which poses serious public health and medical problems. Appropriate diagnosis and management of acute heroin intoxication becomes an important issue in Taiwan society.18 heroin-related victims encountered in the emergency room and intensive care unit during 1990 and 1993, were included in this study. When a diagnosis of heroin intoxication was suspected, supportive treatment combined with intravenous naloxone were employed.After intravenous injection of naloxone, 13 (72%) patients had a definite response of their sensorium, as well as improvement in respiration. Paroxysmal atrial fibrillation was only found in one case (6%). Other laboratory abnormalities including leucocytosis (90%), elevation of transaminase (70%), remarkable elevation of creatine kinase-MM form (22%), hypoxemia, and hypercapnia (40%) were noted. There were a few complications developed: pneumonia (17%), septic pulmonary emboli (6%), acute endocarditis (6%) , and pulmonary edema (40%). Seven patients of pulmonary edema recovered immediately after oxygen therapy at the intensive care unit. No fatality was noted of these 18 cases. The characteristics of our study cases were distinct from previous reports with positive finding of diphenylhydramine, negative urine quinine test, low titer of HIV, hepatitis B and C but a few cases with impaired liver function.From this study, we suggested acute heroin intoxication in Taiwan do have some endemic significance in the clinical manifestations.

KW - 急性海洛因中毒

KW - 肝炎

KW - 肺水腫

KW - acute heroin intoxication

KW - hepatitis

KW - pulmonary edema

M3 - Article

VL - 16

SP - 364

EP - 372

JO - Journal of Medical Sciences

JF - Journal of Medical Sciences

SN - 1011-4564

IS - 6

ER -